Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 367, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 23, 2018, 5:29 PM MDT for 4 counties in South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2018, 5:29 PM MDT (23:29 UTC)
- Expired
- Aug 23, 2018, 5:58 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Meade County, SD, Pennington County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:12 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 23, 3:12 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 312 PM MDT Thu Aug 23 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 312 PM MDT Thu Aug 23 2018 Current surface analysis shows weak low pressure over central SD, with surface trough stretching southward into central NE. Upper level analysis shows low pressure over southeast MT, with trough extending into western portions of the Northern Plains. KUDX radar shows isolated to scattered showers and thunderstorms across northeast WY into far western SD. Temps are in the 70s and 80s, warmest toward central SD. West to northwest winds are breezy in some areas on the plains. The risk for a severe storm or two will continue through the rest of the afternoon and possibly into the early evening over a good portion of western into central SD as storms move eastward. The best instability will be northeast of the Black Hills over the next few hours, especially toward north central SD. Activity will gradually taper off from west to east through the evening, with drier air advecting into the area overnight. Lows will generally be in the 50s. Shortwave ridging will bring mostly dry weather Friday into Saturday. A weak disturbance passing over the ridge late Friday night could bring a shower to far northwest SD, but will likely stay north of the forecast area so will keep dry for now. A weak cold front will move through the area on Saturday, with a few showers and storms possible in the afternoon and evening, mainly to the east of the Black HIlls. There could be a few more showers and storms on Sunday, especially across northwest SD. Temperatures will generally be near average over the weekend. An upper trough and cold front will move east across the Rockies Monday and through the Northern Plains Monday night and Tuesday. Looks like there will be a fairly widespread chance for showers and thunderstorms. Zonal flow for mid to late week looks to bring mostly dry weather and seasonably warm temperatures. However, would not rule out a weak disturbance bringing isolated storms sometime later in the week. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1102 AM MDT Thu Aug 23 2018 An upper disturbance and a surface front will bring a few showers and thunderstorms to the area through the period, but especially this afternoon and early evening. Any storm may produce local MVFR conditions. Isolated strong to severe thunderstorms are possible over western and central SD this afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10
Hazardous weather outlook, Aug 23, 8:48 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 848 AM MDT Thu Aug 23 2018 WYZ054>058-071-241300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 848 AM MDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected today. Organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Breezy winds and minimum relative humidity values as low as 15 percent will increase the fire danger Sunday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today and tonight, but especially this afternoon. There is a risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 23, 4:48 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 8 S WALL 43.88N 102.24W
08/23/2018 M1.00 INCH PENNINGTON SD STORM CHASER
&&
ARKLocal storm report, Aug 23, 4:58 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 ENE DOWNTOWN RAPID CI 44.08N 103.20W
08/23/2018 E1.50 INCH PENNINGTON SD SOCIAL MEDIA
&&
CORRECTED EVENT TIME
BUNKERSLocal storm report, Aug 23, 5:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST INTERIOR 43.73N 101.98W
08/23/2018 E60 MPH JACKSON SD TRAINED SPOTTER
&&
ARKLocal storm report, Aug 23, 5:24 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 3 W DOWNTOWN RAPID CITY 44.09N 103.28W
08/23/2018 E1.25 INCH PENNINGTON SD PUBLIC
HAIL FELL FROM 315 TO 318 PM MDT.
&&
BUNKERSSpecial weather statement, Aug 23, 5:25 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
525 PM MDT THU AUG 23 2018
SDZ031-032-073-240015-
Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD-
525 PM MDT THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON...EAST
CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM
MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of White Owl, or 40 miles south of Faith, moving east
at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Haakon...east central Meade and northeastern Pennington Counties.
LAT...LON 4438 10238 4453 10236 4453 10200 4451 10200
4453 10199 4453 10174 4429 10179
TIME...MOT...LOC 2325Z 275DEG 29KT 4447 10230
SherburnLocal storm report, Aug 23, 5:26 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
08/23/2018 M72 MPH JACKSON SD DEPT OF HIGHWAYS
&&
XXThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:16 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Aug 23, 2:44 PM MDT | Special Weather Statement | UNR | Pennington | 46 min |
| Aug 23, 2:59 PM MDT | Special Weather Statement | UNR | Pennington | 46 min |
| Aug 23, 3:14 PM MDT | Special Weather Statement | UNR | Butte | 31 min |
| Aug 23, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 54 min |
| Aug 23, 3:32 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence, Meade | 58 min |
| Aug 23, 3:38 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 37 min |
| Aug 23, 4:07 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Oglala Lakota, Pennington | 53 min |
| Aug 23, 4:16 PM MDT | Special Weather Statement | UNR | Haakon | 29 min |
| Aug 23, 4:22 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 68 min |
| Aug 23, 4:30 PM MDT | Special Weather Statement | UNR | Harding | 45 min |
| Aug 23, 4:33 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 27 min |
| Aug 23, 4:41 PM MDT | Special Weather Statement | UNR | Butte | 34 min |
| Aug 23, 4:47 PM MDT | Special Weather Statement | UNR | Jackson | 43 min |
| Aug 23, 4:55 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 50 min |
| Aug 23, 4:59 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Pennington | 46 min |
| Aug 23, 5:12 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 33 min |
| Aug 23, 5:25 PM MDT | Special Weather Statement | UNR | Haakon | 50 min |
| Aug 23, 5:35 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 55 min |
| Aug 23, 5:40 PM MDT | Special Weather Statement | UNR | Perkins | 50 min |
| Aug 23, 5:44 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 31 min |
| Aug 23, 2:00 PM MDT | Special Weather Statement | UNR | Weston | 30 min |
| Aug 23, 2:32 PM MDT | Special Weather Statement | UNR | Weston | 43 min |
| Aug 23, 4:20 PM MDT | Special Weather Statement | UNR | Campbell | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.